Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 76, NWS Blacksburg, VA

May 31, 2006Alleghany County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2006, 6:19 PM EDT for Alleghany County, Virginia. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 6:19 PM EDT (22:19 UTC)
Expired
May 31, 2006, 7:15 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Alleghany County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:40 PM EDTHAIL 1Longdale Furnace, VA
May 31, 6:53 PM EDTHAIL 0.5Longdale Furnace, VASPOTTER REPORTED MOSTLY PEA SIZED HAIL...BUT SOME UP TO DIME SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 312219
SVRRNK
VAC005-312315-
/O.NEW.KRNK.SV.W.0076.060531T2219Z-060531T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 715 PM EDT

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LONGDALE FURNACE...OR ABOUT 7 MILES SOUTHEAST OF CLIFTON FORGE
  CITY. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  LONGDALE FURNACE...
  IRON GATE...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3778 7969 3785 7963 3789 7980 3776 7992
      3780 7981

$$
06
2 follow-up statements
000 
WWUS51 KRNK 312245
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT WED MAY 31 2006

VAC005-312315-
/O.CON.KRNK.SV.W.0076.000000T0000Z-060531T2315Z/
ALLEGHANY VA-
642 PM EDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN ALLEGHANY COUNTY...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LONGDALE FURNACE...OR ABOUT 6 MILES EAST OF CLIFTON 
FORGE CITY. THIS STORM WAS DRIFTING NORTHWEST AT 5 MPH.

IN ADDITION TO THE THREAT OF HAIL AND STRONG WINDS...THE STROM IS 
PRODUCING TORRENTIAL RAINFALL. RAINFALL AMOUNTS OF TWO TO TWO AND A 
HALF INCHES IN LESS THAN AN HOUR CAN BE EXPECTED FROM THIS STORM. 
THIS WILL PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE 
AREAS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3777 7968 3779 7966 3785 7963 3788 7980
      3779 7986 3780 7981

$$

JJ
000 
WWUS51 KRNK 312313
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT WED MAY 31 2006

VAC005-312320-
/O.EXP.KRNK.SV.W.0076.000000T0000Z-060531T2315Z/
ALLEGHANY VA-
712 PM EDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY COUNTY
EXPIRES AT 715 PM EDT...

THE CLUSTER OF THUNDERSTORMS OVER EXTREME EASTERN ALLEGHANY COUNTY 
IS WEAKENING AND DRIFTING INTO WESTERN ROCKBRIDGE COUNTY. THE STORMS 
ARE STILL PRODUCING VERY HEAVY RAINFALL. RADAR INDICATES AMOUNTS UP 
TO 3 INCHES MAY HAVE FALLEN IN THE PAST HOUR. MINOR FLOODING ALONG 
BLUE SUCK CREEK AND PINEY MOUNTAIN BRANCH IS LIKELY. MOTORISTS 
SHOULD WATCH FOR PONDING OF WATER ON THE ROADS.
 
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

HAIL UP TO DIME SIZE WAS REPORTED ALONG INTERSTATE 64 NEAR LONGDALE 
FURNACE AT 653 PM EDT WITH THIS STORM.

LAT...LON 3777 7968 3779 7966 3785 7963 3788 7980
      3779 7986 3780 7981

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:09 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 31, 3:09 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT WED MAY 31 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

MAIN CONCERN THRU THIS PERIOD IS THAT OF PRECIP CHANCES NEARLY EACH
DAY. UPR RIDGE BEGINNING TO BREAK DOWN AS DEEPENING UPR TROF DROPS
THRU THE NORTHERN PLAINS. OUTFLOW BOUNDARY FROM EARLIER CONVECTION
CONTINUES TO PUSH SOUTHWEST THIS AFTN...WITH GOOD SUBSIDENCE IN ITS
WAKE HELPING PREVENT ADDITIONAL CONVECTION FROM FIRING ACRS THE
AREA. SUSPECT THIS WILL REMAIN THE CASE OVERNIGHT...WITH ONLY SCT
ACTIVITY EXPECTED ACRS THE WEST WHERE DEVELOPING CONVECTION OVR
NORTHEAST WEST VIRGINIA MAY SLIDE SOUTH EARLY ON TONIGHT...WITH JUST
AN ISOLD STORM POSSIBLE ACRS THE RIDGES AS WELL. WITH CLEARING
SKIES...SLACK FLOW...AND HIGH DEWPOINTS LINGERING (EVEN A BIT
HIGHER THAN YESTERDAY)...EXPECT TO SEE AREAS OF FOG/HAZE ONCE AGAIN
DEVELOP OVERNIGHT AND HAVE ADDED TO THE NEW GRIDS.

UPR TROF DIGGING THRU THE NRN PLAINS THIS AFTN WILL HELP SHUNT THE
RIDGE EVEN FARTHER SOUTH AND EAST OF THE AREA TOMORROW...WITH LEAD
SHORTWAVE APPROACHING BY EARLY AFTN. WITH GOOD LEE TROUGHING
DEVELOPING IN ADVANCE OF APPROACHING SYSTEM AND PLENTY OF INSOLATION
EARLY ON...EXPECT CAP WILL HAVE LITTLE TROUBLE ERODING WITH
ADDITIONAL CONVECTION BREAKING OUT BY EARLY AFTN. SHEAR REMAINS LIGHT
SO ORGANIZED STORMS NOT AN ISSUE...BUT SIMILAR TO TODAY COULD SEE A
PULSE STORM OR TWO ALONG WITH SOME HEAVY RAIN PRODUCERS WITH ANY
CELLS THAT MIGHT GET ANCHORED ALONG THE TERRAIN. MAIN BRUNT OF UPR
SYSTEM ARRIVES ON FRIDAY...SHOVING A COLD FRONT THRU THE REGION BY
EVENING. THIS TIME AROUND...SHEAR APPEARS FAVORABLE FOR STORM
ORGANIZATION WITH DEEP SHEAR ON THE ORDER OF 40 KTS...AND
INSTABILITY SHOULD BE ENOUGH TO GET THINGS ROLLING FAIRLY EARLY.
STEEPENING LAPSE RATES ALSO SUPPORT SEVERE CHANCES AND WILL ADD
MENTION TO THE HWO.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

SYSTEM WILL EXIT QUICKLY BY EARLY SATURDAY...WITH DEEPENING UPR
TROF MAKING A RETURN TO THE EASTERN CONUS AS WESTERN RIDGE
AMPLIFIES CONSIDERABLY BY THE END OF THE WEEKEND. PROXIMITY OF
COOL POOL TO THE AREA WILL PROVIDE NEARLY DAILY AFTN/EVENING
SHOWER AND STORM CHANCES FOR MUCH OF THE AREA THROUGH WEDNESDAY
WITH BEST CHANCES ACRS THE RIDGES GIVEN LOW LEVEL UPSLOPE FLOW
DEVELOPING. COULD SEEE SOME HEAVY RAIN DURING THIS TIME WITH PWATS
IN EXCESS OF ONE INCH AND SLACK LOW TO MID LEVEL FLOW AND
SUBSEQUENT WEAK STEERING CURRENTS. COULD ALSO SEE SOME HAIL THREAT
WITH RELATIVELY LOW FREEZING LEVELS/WBZ HEIGHTS AND STEEPENING
LAPSE RATES. TEMPS THRU THE PERIOD LOOK TO RETURN TO NEAR NORMAL
LEVELS...IN THE 70S OVR THE MOUNTAINS TO LOWER 80S OUT EAST. GFS
DEPICTION OF CUTOFF SYSTEM ACRS THE SOUTHEAST LOOKS A BIT
EXTREME...WITH A SOLUTION CLOSER TO THE MORE OPEN LOOK OF THE
ECMWF PREFERRED.

&&

.AVIATION...

AN OUTFLOW BOUNDARY WENT ACROSS THE FCST AREA DURING THE MORNING
WHICH HAS RESULTED IN A BKN BAND BAND OF TSRA OVER THE HIGHER MTN
TRN JUST WEST OF A EKN-LWB-BLF-TNB LINE. THIS ACTIVITY WILL
LIKELY PERSIST THROUGH THE AFTN/EVE. ELSEWHERE...COVERAGE WILL BE
ISOLD...THUS WILL NOT INCLUDE IN THE TAFS. SUNSET SHOULD RESULT IN
DEMISE OF MOST OF THE DEEP CONVECTION WITH THE MAIN CONCERN GOING
INTO THE OVERNIGHT BEING FROM REDUCED VSBYS DUE TO LIGHT FOG AND
HAZE. AIRPORTS THAT RECEIVED RAINFALL IN THE VCNTY (E.G. LYH AND
LWB) MAY SEE A PD OF IFR/LIFR TOWARD DAYBREAK (GROUND FOG) DUE TO
THE HIGHER MOISTURE CONTENT IN THE AIR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT/LONG TERM...LAWRENCE
AVIATION...PM
Hazardous weather outlook, May 31, 3:32 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT WED MAY 31 2006

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-011200-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
332 PM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE EVENING...
PARTICULARLY OVER THE HIGHER TERRAIN. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER ALL THUNDERSTORMS CAN PRODUCE DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY
AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN
ISOLATED THUNDERSTORM MAY PRODUCE LARGE HAIL AND GUSTY WINDS.

FRIDAY WILL FEATURE A BETTER CHANCE FOR WIDESPREAD THUNDERSTORMS
AS A COLD FRONT MOVES THROUGH THE AREA. DEPENDING ON THE EVENTUAL
TIMING OF THE FRONT...THUNDERSTORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH LATE THURSDAY...BUT
WILL BE POSSIBLE ON FRIDAY.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-011200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
332 PM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON...BUT ARE
NOT EXPECTED TO BECOME SEVERE.

A MUCH BETTER CHANCE FOR THUNDERSTORMS WILL BE FOUND ON FRIDAY AS
A COLD FRONT MOVES THROUGH THE REGION. SOME OF THE STORMS FRIDAY
AFTERNOON AND EVENING WILL LIKELY BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THURSDAY NIGHT...BUT
MAY BE NEEDED ON FRIDAY.

LAWRENCE

In the hours before

Special weather statement, May 31, 5:29 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT WED MAY 31 2006

VAZ020-312230-
BATH VA-
535 PM EDT WED MAY 31 2006

...SCATTERED STRONG THUNDERSTORMS OVER BATH COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS OVER NORTHEAST BATH COUNTY. THE
STORMS WERE LOCATED BETWEEN WARM SPRINGS AND YOST...OR ABOUT 5 MILES
SOUTH OF BURNSVILLE...MOVING SOUTHWEST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...WARM SPRINGS...AND NIMROD HALL BY 600
PM EDT...AND HOT SPRING AROUND 615 PM EDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...AND
SMALL HAIL. IN ADDITION...EXPECT RAINFALL AMOUNTS OF UP TO AN INCH
AND A HALF IN ABOUT 30 MINUTES FROM THESE STORMS. THIS MAY PRODUCE
MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, May 31, 6:02 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT WED MAY 31 2006

VAZ035-046-047-312300-
APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-
605 PM EDT WED MAY 31 2006

...SCATTERED STRONG THUNDERSTORMS OVER BUCKINGHAM AND APPOMATTOX
COUNTIES...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR WINGINA IN
BUCKINGHAM COUNTY...SOUTHWARD JUST EASY OF BENT CREEK...AND THROUGH
THE TOWN OF APPOMATTOX. THESE STORMS WERE MOVING WEST AT 10 MPH. THE
THE LINE OF STRONG THUNDERSTORM WILL BE NEAR...BENT CREEK AT 615 PM
EDT...OAKVILLE AND NEW GLASGOW AT 650 PM EDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...AND
SMALL HAIL. IN ADDITION...EXPECT RAINFALL AMOUNTS OF UP TO TWO
INCHES IN ABOUT 30 MINUTES FROM THESE STORMS. THIS WILL LIKELY
PRODUCE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.